Does Tylenol With Codeine Cause Bleeding?

Absent of potential drug interactions, it does not increase bleeding risk.

Question

Is Panamax Co (also known as Tylenol With Codeine) safe to take while recovering from a gastric bleed? The bleed occurred due to naproxen on 25th of November 2018.

Asked by Kellie On Jan 09, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jan 09, 2019

Answer

Tylenol with codeine (acetaminophen; codeine) does not thin the blood and is not known to increase the risk of bleeding events, unlike like the naproxen you took back in November.

Having said the above, there is thought to be a minor interaction between acetaminophen and the blood thinner warfarin.

Several studies have noted that although acetaminophen is in most cases considered safer than NSAIDs (like ibuprofen and aspirin) in those taking warfarin, it has been shown to augment the effects of the blood thinner.

Acetaminophen is still considered to be a first line option in those taking warfarin when an analgesic is needed, but it is important to monitor for symptoms of bleeding, such as easy bruising or blood in the stool.

Short courses with acetaminophen are most likely safe, with the real risks occurring with large doses or in those taking the medication for longer than 10 days.

One study on the matter concluded the following:

"These data suggest that acetaminophen is an underrecognized cause of overanticoagulation in the outpatient setting. Several other clinically important risk factors were identified. Increased monitoring of INR values when such risk factors are present or modification of the risk factors themselves should reduce the frequency of dangerously high levels of anticoagulation."

If you are taking acetaminophen and warfarin, it may be prudent to monitor INR more frequently.

In addition to the above interaction with warfarin, acetaminophen, taken at excessive doses for extended periods of time, is associated with liver toxicity (i.e. hepatotoxicity). One symptom of acetaminophen-induced hepatotoxicity is bleeding.

Nevertheless, other than the interaction with warfarin or when used excessively to the point of causing problems with the liver, Tylenol with codeine is not associated with bleeding events.

Most medical guidelines for the therapy of acute pain specifically discuss NSAIDs as the drugs that should be avoided if there are any concerns with bleeding. Neither acetminophen nor codeine are given the same warning and are generally considered better alternatives when analgesics are needed.

Lastly, the prescribing information for Tylenol With Codeine does not list a history of bleeding as a contraindication nor does it list bleeding as a possible adverse reaction. Below are the adverse reactions listed:

"The most frequently observed adverse reactions with codeine administration include drowsiness, lightheadedness, dizziness, sedation, shortness of breath, nausea, vomiting, sweating, and constipation.

Other adverse reactions include allergic reactions, euphoria, dysphoria, abdominal pain, pruritus, rash, thrombocytopenia, and agranulocytosis.

Other less frequently observed adverse reactions expected from opioid analgesics, including TYLENOL with Codeine:

Cardiovascular system: faintness, flushing, hypotension, palpitations, syncope.

Digestive System: abdominal cramps, anorexia, diarrhea, dry mouth, gastrointestinal distress, pancreatitis.

Nervous system: anxiety, drowsiness, fatigue, headache, insomnia, nervousness, shakiness, somnolence, vertigo, visual disturbances, weakness.

Skin and Appendages: rash, sweating, urticarial."

One important thing to keep in mind is that opioids, like codeine, can cause stomach cramps, which is also a symptom of stomach bleeds. Therefore, if you do feel stomach cramping, it may be prudent to have your doctor evaluate you.

Overall, Tylenol with codeine would be considered a relatively safe analgesic combination to treat mild/moderate pain in those with a history of bleeding or are otherwise at risk for it.

Section Summary

Tylenol With Codeine (acetaminophen; codeine) does not increase bleeding risk although it does have a minor interaction with Coumadin (warfarin), a commonly used anticoagulant.


Comment & Discuss This Answer!

References
  • Elsevier ClinicalKey: Tylenol With Codeine Monograph (Accessed 1/9/19)
  • Elsevier ClinicalKey: Warfarin Monograph (Accessed 1/9/19)
  • Pharmacologic Therapy for Acute Pain American Family Physician (Accessed 1/9/19)
  • Tylenol With Codeine Prescribing Information. Link (Accessed 1/9/19)

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions